Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 33, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2023, 9:24 PM MDT for Tooele County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 9:24 PM MDT (03:24 UTC)
- Expired
- Aug 4, 2023, 12:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 141 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 600 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
880
WGUS55 KSLC 040324
FFWSLC
UTC045-040615-
/O.NEW.KSLC.FF.W.0033.230804T0324Z-230804T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
924 PM MDT Thu Aug 3 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Eastern Tooele County in northern Utah...
* Until 1215 AM MDT.
* At 924 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Jacob City burn scar. Flash flooding and
debris flows are expected to impact the county road within Soldier
Canyon, and points downstream along Soldier Creek to State Route
36 and the Union Pacific Railroad rail line near mile marker 47.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Eastern Tooele County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4045 11238 4044 11238 4042 11235 4041 11230
4040 11228 4041 11225 4044 11227 4045 11230
4044 11233 4043 11234 4044 11236
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS1 follow-up statement
864
WGUS75 KSLC 040608
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1208 AM MDT Fri Aug 4 2023
UTC045-040618-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-230804T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tooele UT-
1208 AM MDT Fri Aug 4 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM MDT EARLY THIS MORNING
FOR EASTERN TOOELE COUNTY...
Heavy rain has ended. Emergency management reports a large debris
flow occurred through Soldier Canyon. SR-36 has water over the road
in this area. Please slow down if traveling along this roadway
through the overnight hours.
LAT...LON 4045 11238 4044 11238 4042 11235 4041 11230
4040 11228 4041 11225 4044 11227 4045 11230
4044 11233 4043 11234 4044 11236
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:53 PM MDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 3, 3:53 PM MDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 353 PM MDT Thu Aug 3 2023 .SYNOPSIS...Lingering moisture in place will maintain isolated to scattered showers and thunderstorms through tonight. A trend towards a drier and more stable pattern can be expected Friday into next week across the region. && .SHORT TERM (THROUGH 12Z SATURDAY)...The shortwave trough that brought heavy rain to portions of northern Utah earlier this morning has now shifted into central Wyoming. In the wake of this low, the airmass has become largely suppressed across north-central and northeastern Utah. The exception is along an outflow boundary currently extending from the southern portion of the GSL to around KEVW where showers and thunderstorms recently developed. Otherwise, the airmass has destabilized more across far northwest Utah and southern Utah where thunderstorm development has been noted. Even though PWATs are down to around 0.7 inches across southern and central Utah, these storms are still capable of producing heavy rain due to lingering low-level moisture. Expect the southern/central Utah convection to gradually diminish this evening. However, the convection across northwest Utah is expected to spread eastward and be sustained due a subtle disturbance and influence of an upper jet which punching into central Utah. With a continued drying trend tomorrow, convection will become more isolated and become increasingly confined to northern Utah. The potential for heavy rain and associated flash flooding will also be much lower, though not quite zero. HREF ensemble max 6-hr precipitation still indicates some localized 0.5-1.0 inch accumulations tomorrow afternoon, mainly across the Raft Rivers and Uintas. Otherwise, in conjunction with the drier airmass, temperatures will also gradually warm tomorrow. .LONG TERM (After 12Z Saturday)...There is little to no change in the extended forecast period as a building high pressure ridge over the Great Basin will trend us towards a drying and cooling period. However to start the period on Saturday and Sunday we cannot rule out the potential for some isolated showers and storms over the higher terrain of northern Utah and SW Wyoming where lingering low level moisture, while on the decline, is still expected to have precipitable water values hovering around 0.8". Further south, the shortwave won't have as much of an influence and available moisture will be much little to none, so dry conditions are favored. By the start of the work week the ridge will expand northward over the region and bringing stronger cooling and drying as the week goes on. This will bring afternoon highs for many valleys in the upper 80s and low 90s while far southwestern UT still sits right around 100F. As the ridge slowly tracks east, the deterministic models show several disturbances that track across southern Utah around the ridge that could bring some stronger winds, which could result in conditions nearing Red Flag Warning criteria Tuesday and Wednesday. && .AVIATION...KSLC...Scattered showers and thunderstorms will be possible between 01Z and 05Z. Northwest winds expected to switch to southeast winds between 03Z and 05Z. Winds with these showers and thunderstorms could become gusty and erratic, especially with outflow winds. VFR conditions expected. There is a small chance (20%) that heavy rainfall associated with these storms could produce MVFR conditions. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms expected for most of the area through the afternoon and into the evening. Scattered showers and thunderstorms possible for northern Utah and southwest Wyoming through 06Z. Diurnal winds expected for the period, with the exception of gusty and erratic winds associated with these storms. VFR conditions expected. here is a small chance (20%) that heavy rainfall associated with these storms could produce MVFR conditions. && .FIRE WEATHER...Scattered wet thunderstorms across northern Utah will continue into this evening. As drier air continues to move in from the south, thunderstorms across southern Utah will diminish later this evening. However, across the north, a few showers can be expected to linger late into the night. With the drying trend continuing tomorrow into the weekend, expect shower and thunderstorm activity to become much more isolated and likely limited to the higher terrain of northern Utah, with less of a potential for wetting rains. Temperatures will also trend warmer during this timeframe. Thereafter, the airmass will remain warm and generally dry through at least the middle of next week, with a chance that far southern Utah zones could see critical fire weather conditions due to gusty winds and low humidities. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Selbig/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 3, 5:18 PM MDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
518 PM MDT Thu Aug 3 2023
UTZ101-040000-
Great Salt Lake Desert and Mountains UT-
518 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of south central Box
Elder County through 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Utah Test and Training Range North, or 44 miles east
of Montello, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Box
Elder County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4119 11339 4137 11344 4146 11311 4120 11304
TIME...MOT...LOC 2318Z 259DEG 16KT 4130 11332
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
NDSpecial weather statement, Aug 3, 7:38 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
738 PM MDT Thu Aug 3 2023
UTZ101-102-040230-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
738 PM MDT Thu Aug 3 2023
...A line of strong thunderstorms will impact portions of central
Tooele County through 830 PM MDT...
At 737 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of Utah Test and Training Range
South to 6 miles north of Dugway English Village. Movement was
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Wendover, Utah Test and Training Range South, Delle, Knolls, Clive,
Skull Valley, Utah Test and Training Range North, Dugway Proving
Ground Test Range and Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 0 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4099 11404 4085 11248 4025 11276 4036 11405
TIME...MOT...LOC 0137Z 230DEG 60KT 4041 11390 4032 11277
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 3, 8:17 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
817 PM MDT Thu Aug 3 2023
UTZ101-105-106-111-040245-
Salt Lake Valley UT-Utah Valley UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
817 PM MDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of southern Salt Lake...
northwestern Utah and eastern Tooele Counties through 845 PM MDT...
At 817 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camp Williams to near Lehi. Movement was
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandy, West Jordan, South Jordan, Lehi, Draper, Riverton, Cottonwood
Heights, Midvale, American Fork, Herriman, Eagle Mountain, Alpine,
Bluffdale, Little Cottonwood Canyon, Camp Williams, Little Cottonwood
Creek Valley, Granite, Bingham Canyon Mine, Oquirrh and Big
Cottonwood Canyon.
This includes Interstate 15 between mile markers 280 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4063 11210 4061 11164 4038 11180 4039 11224
TIME...MOT...LOC 0217Z 219DEG 36KT 4045 11209 4044 11184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NDSpecial weather statement, Aug 3, 8:25 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
825 PM MDT Thu Aug 3 2023
UTZ101-102-040315-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
825 PM MDT Thu Aug 3 2023
...A line of strong thunderstorms will impact portions of
southwestern Box Elder and northern Tooele Counties through 915 PM
MDT...
At 825 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wendover to near Skull Valley. Movement
was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wendover, Delle, Knolls, Utah Test and Training Range North, Clive,
Skull Valley, Utah Test and Training Range South, Great Salt Lake
South of the Causeway, Hat Island, Lucin and Bonneville Salt Flats.
This includes the following highways...
Interstate 80 in Utah between mile markers 1 and 80.
Utah Route 30 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4141 11404 4108 11255 4040 11259 4067 11404
TIME...MOT...LOC 0225Z 209DEG 54KT 4077 11405 4046 11265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 3, 8:46 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
846 PM MDT Thu Aug 3 2023
UTZ101-105-040330-
Salt Lake Valley UT-Great Salt Lake Desert and Mountains UT-
846 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern Salt
Lake County through 930 PM MDT...
At 846 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Jordan, or 8 miles west of Sandy, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Valley City, West Jordan, Taylorsville, South Jordan, Riverton,
Herriman, Bluffdale, Oquirrh, Kearns, Bingham Canyon Mine, Magna and
Copperton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4047 11195 4047 11213 4069 11216 4070 11197
TIME...MOT...LOC 0246Z 187DEG 9KT 4054 11200
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NDLocal storm report, Aug 3, 8:48 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
848 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Gst 1 SW Draper 40.48N 111.88W
08/03/2023 M68 MPH Salt Lake UT Mesonet
Mesonet station DW9435 Draper.
&&
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:38 PM MDT | Special Weather Statement | SLC | Tooele | 52 min |
| Aug 3, 8:17 PM MDT | Special Weather Statement | SLC | Salt Lake | 28 min |
| Aug 3, 8:25 PM MDT | Special Weather Statement | SLC | Tooele | 50 min |
| Aug 3, 8:30 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 30 min |
| Aug 3, 8:46 PM MDT | Special Weather Statement | SLC | Salt Lake | 44 min |
| Aug 3, 8:58 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 47 min |
| Aug 3, 9:14 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
| Aug 4, 3:43 PM MDT | Special Weather Statement | SLC | Cache | 47 min |
| Aug 4, 4:37 PM MDT | Special Weather Statement | SLC | Cache | 38 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.